Alert archive / Louisiana / Tornado Warnings in 2009
Tornado Warning 34, NWS New Orleans, LA
NWS New Orleans, LA issued this tornado warning at Apr 18, 2009, 8:36 PM CDT for Pointe Coupee Parish, Louisiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 18, 2009, 8:36 PM CDT (01:36 UTC)
- Expired
- Apr 18, 2009, 9:00 PM CDT
- In force
- 24 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
County Pointe Coupee Parish, LA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 00:00Z, 1.6 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1481 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 448 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 260 m²/s²
- 0-3 km storm-relative helicity
- 345 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 16.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KLIX 190136
TORLIX
LAC077-190200-
/O.NEW.KLIX.TO.W.0034.090419T0136Z-090419T0200Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
836 PM CDT SAT APR 18 2009
THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A
* TORNADO WARNING FOR...
NORTHWESTERN POINTE COUPEE PARISH IN SOUTHEAST LOUISIANA...
* UNTIL 900 PM CDT
* AT 833 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 17 MILES
SOUTHWEST OF LETTSWORTH...OR NEAR PALMETTO...MOVING NORTH AT 20
MPH.
* THE TORNADO WILL BE NEAR...
RURAL POINTE COUPEE PARISH AT 850 PM CDT
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS UNDER A WORKBENCH OR OTHER
PIECE OF STURDY FURNITURE. SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE
BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM
WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3088 9181 3094 9181 3096 9179 3092 9166
3074 9175 3078 9176 3082 9181 3084 9180
3086 9182
TIME...MOT...LOC 0133Z 198DEG 16KT 3072 9187
$$
98/SO1 follow-up statement
000
WWUS54 KLIX 190206
SVSLIX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
906 PM CDT SAT APR 18 2009
LAC077-190215-
/O.EXP.KLIX.TO.W.0034.000000T0000Z-090419T0200Z/
POINTE COUPEE LA-
906 PM CDT SAT APR 18 2009
...THE TORNADO WARNING FOR NORTHWESTERN POINTE COUPEE PARISH HAS
EXPIRED...
THIS STORM HAS WEAKENED AS IT MOVED NEAR LETTSWORTH...HOWEVER
ANOTHER STORM WITH SOME ROTATION IS BEING INDICATED NEAR KROTZ
SPRINGS MOVING NORTH AT 20 MPH. STAY TUNED FOR A POSSIBLE WARNING
IF THESE TRENDS CONTINUE.
LAT...LON 3088 9181 3094 9181 3096 9179 3092 9166
3074 9175 3078 9176 3082 9181 3084 9180
3086 9182
TIME...MOT...LOC 0136Z 198DEG 16KT 3073 9186
$$
98/SOWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Apr 18, 8:15 PM CDT, 21 minutes earlier.
Area forecast discussion, Apr 18, 8:15 PM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
815 PM CDT SAT APR 18 2009
.UPDATE...
...SOUNDING DISCUSSION...
NO PROBLEMS WITH THE FLIGHT THIS EVENING. SOUNDING SHOWS A VERY
MOIST AND FAIRLY UNSTABLE ATMOSPHERE THIS EVENING. THE GOOD NEWS
IS THAT THE SEVERE WEATHER THREAT HAS DECREASED BASED ON THE DATA
FROM THE SOUNDING. WHILE THE CAP HAS ERODED FROM THIS MORNING MOST
OF THE PARAMETERS LOOK MARGINAL FOR SEVERE WEATHER AND POINT MORE
TOWARDS A WARM RAIN PROCESS. THE MID LEVEL LAPSE RATES ARE AROUND
7C/KM...CAPE AROUND 500 J/KG...AND HELICITY IS 192 M2/S2. WHILE
DIRECTION SHEAR IS PRESENT...NOT MUCH SPEED SHEAR IS FOUND. AFTER
RUNNING THE SOUNDING VALUES THROUGH THE PCPN CALCULATOR...IT SHOWS
MOST AREAS CAN EXPECT AN INCH OF RAIN THROUGH THE OVERNIGHT
PERIOD WITH THE CHANCE THAT SOME ISOLATED AREAS COULD RECEIVE TWO
INCHES OR MORE NEAR THE MORE LONG LIVED AND STRONGER STORMS.
98/SO
&&
.PREV DISCUSSION... /ISSUED 338 PM CDT SAT APR 18 2009/
SYNOPSIS...
STACKED UPPER LOW OVER THE OKLAHOMA PANHANDLE AT MID AFTERNOON WITH
AREA OF CONVECTION STRETCHING FROM WESTERN ARKANSAS TO THE SABINE
RIVER BASIN. AREA OF THUNDERSTORMS IS MOVING ONLY SLOWLY EASTWARD.
OVER THE LOCAL AREA...SKIES REMAIN MOSTLY CLOUDY OVER LAND...WITH
SOME SUNSHINE IN THE COASTAL WATERS. TEMPERATURES GENERALLY IN THE
LOWER AND MIDDLE 70S WITH DEW POINTS IN THE MIDDLE 60S. SOUTHEAST
WINDS OF 15 TO 25 MPH CONTINUE ACROSS THE AREA.
SHORT TERM...
MAIN WEATHER IMPACTS OCCUR DURING THE FIRST 24 HOURS OF THE
FORECAST PACKAGE. UPPER LOW GRADUALLY OPENS UP DURING THE DAY
SUNDAY AS IT MOVES INTO THE OHIO RIVER VALLEY. CURRENT CONVECTION
WILL CONTINUE TO MOVE SLOWLY EASTWARD...THEN PICK UP SPEED TOWARD
MORNING AS THE UPPER LOW OPENS UP. SEVERE WEATHER PARAMETERS
REMAIN FAVORABLE...ALTHOUGH 18Z LCH SOUNDING DID SHOW A 2C
CAP...AND LOOKING AT THE MORNING LIX SOUNDING...ONE CAN ASSUME
THAT WE ARE CURRENTLY CAPPED AS WELL. THIS WOULD EXPLAIN THE LACK
OF CONVECTION IN THE WARM SECTOR ACROSS OUR AREA. CAPES CURRENTLY
IN THE 1000-1500 RANGE AND LIS AROUND -5...WITH FORECAST CAPES
NEAR 2000 OVERNIGHT. ALL MODES OF SEVERE STILL POSSIBLE...WITH
MOST LIKELY TYPE DAMAGING WINDS. GENERAL RAIN TOTALS OF 1-2 INCHES
LIKELY...WITH ISOLATED 3+ POSSIBLE. MOST AREAS SHOULD BE ABLE TO
DEAL WITH THAT MAGNITUDE OF RAINFALL.
WILL BUMP POPS OVER MOST LAND AREAS TO CATEGORICAL TONIGHT...MAINLY
AFTER MIDNIGHT...WITH MENTION OF HEAVY RAINFALL. AS CONVECTION IS
LIKELY TO BE BISECTING THE AREA AT SUNRISE...WILL CARRY LIKELY POPS
ACROSS SOUTHEAST HALF AND CHANCE NORTHWEST HALF TOMORROW
MORNING...THEN CHANCE MAINLY OVER COASTAL WATERS BY AFTERNOON.
MAIN AREA OF CONVECTION WILL BE QUITE A BIT AHEAD OF ACTUAL COLD
FRONT...AND THERE MAY BE A SMALL WINDOW OF OPPORTUNITY FOR
CONVECTIVE INITIATION JUST AHEAD OF THE COLD FRONT SUNDAY
AFTERNOON.
AIRMASS DRIES CONSIDERABLY BY MONDAY MORNING...AND REMAINS THAT
WAY THROUGH TUESDAY...AND BEYOND. BELOW NORMAL TEMPERATURES ON TAP
FOR MONDAY THROUGH TUESDAY. 35
LONG TERM...
WESTERN RIDGE BUILDS ACROSS THE AREA BEGINNING WEDNESDAY...WITH NO
SIGNIFICANT WEATHER EXPECTED THROUGH THE END OF THE WEEK.
TEMPERATURES GRADUALLY WARM TO SLIGHTLY ABOVE NORMAL BY NEXT
SATURDAY. 35
AVIATION...
IN GENERAL...MVFR TO OCCASIONAL VFR CONDITIONS DUE TO CEILINGS WILL
PREVAIL AT EACH OF THE TAF SITES THIS AFTERNOON WITH MVFR TO
OCCASIONAL IFR CEILINGS EXPECTED TONIGHT. A CONSIDERABLE AMOUNT OF
CONVECTION IS EXPECTED ACROSS SOUTHEAST LOUISIANA AND SOUTHERN
MISSISSIPPI AFTER MIDNIGHT TIL 14Z SUNDAY. GUSTY SOUTHEAST WINDS CAN
BE EXPECTED AT EACH TERMINAL LOCATIONS THROUGHOUT THIS EVENING. 18
MARINE...
A TIGHT PRESSURE GRADIENT WILL SLOWLY WEAKEN TONIGHT INTO SUNDAY.
HOWEVER...THE CONTINUATION OF SMALL CRAFT ADVISORY CRITERIA WINDS
WILL LIKELY EXTEND INTO THE EVENING HOURS. SEAS WILL SUBSIDE
SLOWLY SUNDAY. HIGHER THAN NORMAL TIDES...ON THE ORDER OF 1 TO 2
FEET ABOVE NORMAL...HAVE DEVELOPED AND THE THREAT OF COASTAL
FLOODING WILL EXIST FOR HANCOCK COUNTY MISSISSIPPI THROUGH THIS
EVENING. TIDE LEVELS WILL LIKELY LOWER FOR HANCOCK BY 7 PM...THE
COASTAL FLOODING WARNING FOR HANCOCK COUNTY MAY BE ALLOWED TO EXPIRE
THIS EVENING. WINDS WILL BEGIN TO DIMINISH SOMEWHAT ON SUNDAY AS THE
COLD FRONT MAKES ITS WAY ACROSS THE COASTAL WATERS SUNDAY AFTERNOON
AND EVENING. MODERATE OFFSHORE FLOW WILL PREVAIL IN THE WAKE OF THE
FRONT THROUGH THE EARLY PORTION OF THE UPCOMING WORK WEEK. ANOTHER
FRONT PASSAGE TUESDAY NIGHT WILL MAINTAIN MODERATE NORTHERLY FLOW
FOR ANOTHER DAY WEDNESDAY. 18
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 65 80 54 73 / 90 30 10 0
BTR 66 81 55 75 / 90 30 10 0
MSY 67 79 60 74 / 80 60 10 0
GPT 67 77 57 73 / 80 60 10 10
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ530-550-555-
570-575.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 7 AM CDT SUNDAY FOR GMZ550-555-570-
575.
&&Hazardous weather outlook, Apr 18, 7:15 PM CDT, 1 hour 21 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 715 PM CDT SAT APR 18 2009 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-200015- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 715 PM CDT SAT APR 18 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...TONIGHT THUNDERSTORMS AND HEAVY RAIN...A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS FOR TONIGHT. THE STRONGEST THUNDERSTORM ACTIVITY WILL BE TONIGHT...AS A COLD FRONT PUSHES THROUGH THE AREA. RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED AMOUNTS IN EXCESS OF 3 INCHES POSSIBLE. IN ADDITION...ATMOSPHERIC PROFILES SUPPORT THE THREAT FOR DAMAGING WIND...HAIL...AND ISOLATED TORNADOES. RIVER FLOODING...SEVERAL AREA RIVERS REMAIN ABOVE FLOOD STAGE. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILED INFORMATION. MARINE...SMALL CRAFT ADVISORIES ARE IN EFFECT FOR ALL COASTAL WATERS INCLUDING THE TIDAL LAKES THROUGH TONIGHT DUE TO PERSISTENT SOUTHEAST WINDS OF 20 TO 25 KNOTS AND ROUGH SEAS. COASTAL FLOODING...TIDES WILL CONTINUE 1 TO 2 FEET ABOVE NORMAL AS A STRONG DEEP SOUTHERLY FETCH COUPLES WITH ABNORMALLY HIGH LUNAR TIDES TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS...ONGOING THUNDERSTORM ACTIVITY WILL CONTINUE TO IMPACT COASTAL MISSISSIPPI AND COASTAL SECTIONS OF SOUTHEAST LOUISIANA SUNDAY MORNING. THIS THUNDERSTORM ACTIVITY SHOULD QUICKLY MOVE OFFSHORE INTO THE COASTAL WATERS LATE SUNDAY MORNING INTO SUNDAY AFTERNOON...BEFORE CLEARING THE ENTIRE REGION SUNDAY NIGHT. A FEW OF THE THUNDERSTORMS COULD BE STRONG TO LOCALLY SEVERE SUNDAY MORNING...PRODUCING DAMAGING WINDS AND HEAVY RAIN. RIVER FLOODING...SEVERAL AREA RIVERS WILL REMAIN ABOVE FLOOD STAGE. REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR DETAILED INFORMATION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT AND INTO SUNDAY MORNING.
In the hours before
Special weather statement, Apr 18, 7:59 PM CDT, 37 minutes before
LAZ034-190200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEW ORLEANS LA 759 PM CDT SAT APR 18 2009 ...STRONG THUNDERSTORM MOVING NORTHEAST APPROACHING POINTE COUPEE PARISH... AT 755 PM CDT...NATIONAL WEATHER SERVICE DOPPLER METEOROLOGISTS WERE TRACKING A STRONG TO SEVERE THUNDERSTORM 6 MILES SOUTH OF PALMETTO...OR ABOUT 21 MILES SOUTHWEST OF BATCHELOR...MOVING NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORM WILL BE NEAR... 7 MILES NORTHWEST OF BATCHELOR BY 855 PM... LETTSWORTH BY 900 PM... THE PRIMARY THREAT FROM THIS STORM IS WIND GUSTS TO NEAR 40 MPH... WHICH COULD DOWN TREE LIMBS AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THIS STORM HAS PASSED. THIS STORM COULD PRODUCE RAINFALL AMOUNTS OF ONE TO TWO INCHES IN A SHORT PERIOD OF TIME...RESULTING IN PONDING OF WATER AROUND LOW LYING ROADWAYS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING. 24/RR
The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:18 PM CDT | Tornado Warning | LIX | Pointe Coupee | 27 min |
| Apr 18, 11:12 PM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, West Baton Rouge, West Feliciana | 33 min |
| Apr 18, 11:46 PM CDT | Severe Thunderstorm Warning | LIX | East Feliciana, Pointe Coupee, West Feliciana | 47 min |
| Apr 19, 12:02 AM CDT | Severe Thunderstorm Warning | LIX | East Baton Rouge, East Feliciana, Pointe Coupee, West Feliciana | 32 min |
| Apr 19, 2:57 AM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 33 min |
| Apr 19, 4:16 AM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Terrebonne | 29 min |
| Apr 19, 4:26 AM CDT | Small Craft Advisory | LIX | 8 hr | |
| Apr 19, 4:40 AM CDT | Special Marine Warning | LIX | 65 min | |
| Apr 19, 4:44 AM CDT | Severe Thunderstorm Warning | LIX | Lafourche, Saint Charles | 31 min |
| Apr 19, 5:09 AM CDT | Severe Thunderstorm Warning | LIX | Terrebonne | 36 min |
| Apr 19, 5:16 AM CDT | Special Marine Warning | LIX | 44 min | |
| Apr 19, 5:44 AM CDT | Special Marine Warning | LIX | 61 min | |
| Apr 19, 6:33 AM CDT | Special Marine Warning | LIX | 57 min | |
| Apr 19, 6:51 AM CDT | Special Marine Warning | LIX | 39 min | |
| Apr 19, 7:29 AM CDT | Special Marine Warning | LIX | 61 min | |
| Apr 19, 8:25 AM CDT | Special Marine Warning | LIX | 65 min | |
| Apr 19, 3:44 PM CDT | Small Craft Advisory | LIX | 15 hr |
Nearby
Tornado Warnings in Louisiana, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.